Alabama, 2015

Damaging Wind in Alabama, May 20, 2015

May 20, 2015 · NWS HUN · 1 event in 1 county or zone

Thunderstorms produced isolated damaging winds during the evening in Lauderdale County, Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms produced isolated damaging winds during the evening in Lauderdale County, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 5:26 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 20, 5:26 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
626 PM CDT WED MAY 20 2015

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 130 PM CDT WED MAY 20 2015/
MCS/SHORT WAVE IS TRACKING ACROSS THE MS RIVER WITH TRAILING
CONVECTION THRU ERN MS ABOUT TO CROSS THE AL STATE LINE. HRRR TRENDS
INDICATE THIS BATCH MAY CONTINUE ACROSS NRN AL AND SRN TN THRU 21-23Z
BEFORE EXITING. A NEW BROKEN LINE ALONG THE COLD FRONT IS EXPECTED TO
REGENERATE FROM SWRN TN THRU NWRN MS AND SERN AR OVER THE NEXT 1-3
HOURS, TRACKING THRU OUR FORECAST AREA FROM 22-02Z. DEEP LAYER BULK
SHEAR VECTORS ARE CURRENTLY WEAK OVER OUR AREA, BUT MAY INCREASE TO
20-30KT LATE THIS AFTERNOON AND EARLY THIS EVENING. THUS, ONLY A
MARGINAL RISK OF SEVERE LOOKS GOOD, WITH MODERATE TO STRONG STORMS
MORE LIKELY WITH GUST POTENTIAL OF 25-40 MPH EXPECTED. WILL FOLLOW
THE HRRR TIMING TREND IN THE FORECAST GRIDS THIS EVENING, WITH ONLY A
SCHC OF ANY LINGERING SHRA/TSRA IN OUR SERN COUNTIES AFTER 03-06Z.

CHANGES ARE FEW TO THE UPCOMING FORECAST THRU THE WEEKEND WITH UPPER
RIDGING BUILDING OVER THE SRN PLAINS AND MIGRATING INTO THE SERN
U.S. AND ACROSS THE GULF OF MEXICO. A COUPLE OF RATHER COMFORTABLY
COOL MORNINGS ARE AHEAD WITH LOWS IN THE 40S AND 50S FOLLOWED BY
HIGHS IN THE 70S. TEMPS SHOULD CLIMB BACK TO NEAR OR JUST ABOVE
NORMAL SATURDAY, AND THEN BACK A FEW DEGREES ABOVE NORMAL THRU EARLY
NEXT WEEK. MUGGY CONDITIONS WILL RETURN WITH SELY-SLY FLOW RETURNING
TO THE REGION WITH DIURNAL AFTERNOON CONVECTION (ONLY ISOLD-SCT)
EXPECTED EARLY NEXT WEEK. WITH THE RIDGE PROGGED TO BE A BIT STRONGER
OFF THE SE ATLANTIC COAST, MID LEVEL CONFLUENCE WILL BE PRESENT OVER
THE MID SOUTH AND TN VALLEY AS A SHORTWAVE MOVES OUT OF THE SOUTHERN
U.S. DAYS 6-7 (TUE-WED). ASSOCIATED DPVA AND THERMAL ADVECTION RESULT
IN RATHER BENIGN -DIVQ FIELDS FOR UVV, SO HAVE KEPT POPS LOW AT THIS
POINT.

AK

&&

.AVIATION...
FOR 00Z TAFS...SHRA/TSRA AREA WILL CONTINUE TO MOVE EASTWARD AHEAD OF
THE COLD FRONT INTO THE TERMINALS BETWEEN 00Z-02Z. HAVE KEPT IN
MENTION OF 4SM TSRA DURING THIS TIME FRAME FOR BOTH HSV AND MSL.
LOWER CLOUDS IN THE MVFR RANGE ARE EXPECTED TO MOVE EAST-SOUTHEAST
INTO THE AREA BY AROUND THE 03Z-04Z TIME PERIOD. WILL CONTINUE WITH
THE TRENDING OF KEEPING MVFR RANGE CEILINGS AT BOTH HSV AND MSL UNTIL
BETWEEN 19Z-20Z ON THURSDAY. VFR CONDITIONS ARE THEN EXPECTED
THROUGH THE END OF THE FORECAST.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 20, 6:17 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 PM CDT WED MAY 20 2015

ALZ001>010-016-TNZ076-096-097-211000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
717 PM CDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A BROKEN LINE OF THUNDERSTORMS WILL MOVE THROUGH THE AERA THIS
EVENING...AHEAD OF AN APPROACHING COLD FRONT. THUNDERSTORM CHANCES
WILL DIMINISH FROM NORTHWEST TO SOUTHEAST AFTER MIDNIGHT...AS DRIER
AIR FILTERS IN.

A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE THROUGH
LATE EVENING...WITH THE MAIN THREATS BEING WIND GUSTS UP TO 60
MPH...SMALL HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL RETURN TO THE REGION ON SUNDAY AND
PERSIST THROUGH THE FIRST HALF OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

LIMITED ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING.

TT

In the hours before

Special weather statement, May 20, 4:00 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 PM CDT WED MAY 20 2015

ALZ003-202245-
FRANKLIN AL-
500 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 545 PM
CDT...

AT 500 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RED BAY...MOVING NORTHEAST AT 55 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...PHIL CAMPBELL...BELGREEN...VINA...HODGES...
LITTLE BEAR CREEK RESERVOIR...ATWOOD...DEMPSEY AND ROCKWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3450 8815 3451 8814 3457 8793 3457 8761
      3456 8753 3433 8754 3432 8816 3434 8817
TIME...MOT...LOC 2200Z 240DEG 49KT 3444 8813

TT
Special weather statement, May 20, 4:48 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CDT WED MAY 20 2015

ALZ003-004-202330-
LAWRENCE AL-FRANKLIN AL-
548 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND EASTERN FRANKLIN
COUNTIES UNTIL 630 PM CDT...

AT 548 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LITTLEVILLE TO NEAR
BRINN...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOULTON...PHIL CAMPBELL...CHALYBEATE SPRINGS...MT HOPE...BANKHEAD
NATIONAL FOREST...NE SMITH...CADDO...THARPTOWN...HATTON AND SPEAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3457 8761 3457 8752 3462 8750 3462 8712
      3431 8711 3431 8777
TIME...MOT...LOC 2248Z 237DEG 33KT 3458 8759 3418 8788

TT
Special weather statement, May 20, 5:36 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT WED MAY 20 2015

ALZ005>007-210015-
MORGAN AL-MADISON AL-LIMESTONE AL-
636 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...SOUTHWESTERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 715 PM CDT...

AT 636 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARTSELLE...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN HUNTSVILLE...DECATUR...MADISON...HARTSELLE...REDSTONE
ARSENAL...PRICEVILLE...FALKVILLE...TRIANA...HUNTSVILLE INTERNATIONAL
AIRPORT AND SOMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3435 8707 3441 8711 3455 8710 3475 8670
      3431 8658 3431 8682
TIME...MOT...LOC 2336Z 239DEG 49KT 3447 8705

TT
Special weather statement, May 20, 5:53 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
653 PM CDT WED MAY 20 2015

ALZ007-008-016-210045-
CULLMAN AL-MARSHALL AL-MORGAN AL-
653 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...WESTERN MARSHALL AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 745 PM CDT...

AT 653 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FALKVILLE TO NEAR
HELICON...AND MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HARTSELLE...GUNTERSVILLE...ARAB...GOOD HOPE...FALKVILLE...
HOLLY POND...MORGAN CITY...BALDWIN AND VINEMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3412 8711 3444 8695 3450 8653 3448 8650
      3448 8643 3450 8639 3452 8639 3452 8635
      3451 8634 3453 8628 3418 8634 3417 8638
      3426 8644 3426 8649 3425 8652 3420 8655
      3419 8655 3413 8659 3404 8711
TIME...MOT...LOC 2353Z 253DEG 43KT 3440 8692 3412 8707

TT
Special weather statement, May 20, 6:40 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 PM CDT WED MAY 20 2015

ALZ008-010-210130-
MARSHALL AL-DE KALB AL-
740 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND DE KALB COUNTIES
UNTIL 830 PM CDT...

AT 740 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GUNTERSVILLE TO NEAR
BLOUNTSVILLE...AND MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...FORT PAYNE...BOAZ...GUNTERSVILLE...ARAB...RAINSVILLE...
LITTLE RIVER CANYON NATIONAL PRESERVE...COLLINSVILLE...CROSSVILLE AND
SYLVANIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3426 8577
      3424 8584 3420 8585 3420 8611 3418 8619
      3411 8632 3429 8646 3430 8653 3448 8648
      3448 8643 3451 8639 3453 8611 3446 8608
      3449 8599 3456 8588 3458 8553 3453 8552
TIME...MOT...LOC 0040Z 302DEG 50KT 3444 8628 3413 8655

TT

The radar

The Columbus AFB radar (KGWX), 131 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
May 20, 7:44 PM CST
Where
Lauderdale County, Killen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.870, -87.530

Two trees and power lines were downed due to thunderstorm winds. A few shingles were also blown off of the roof top of a residence and at an apartment complex in Killen and just west of Rogersville, Alabama.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577563.